Lyrica - Looking for Patient Experiences

Posted by iceblue @iceblue, Mar 12, 2020

I saw my doctor today, and was reminded again how lucky I was to (recently) land on his patient list. The visit was all about the side effects I had recently developed with Gabapentin – prescribed to treat SFN. He was quite concerned, and has switched me over to Lyrica effective immediately. I've done some research and it appears to have a shorter list of side effects, but I would be interested to know what people's actual experiences were/are – both good and bad.

Interested in more discussions like this? Go to the Neuropathy group.

@terrydclaar

Hi iceblue, thanks for sharing on PN and gabapentin. I had progressive PN in both feet. Have been on very high dosage 3000 mg per day of gabapentin. Concerned over memory loss and unclear thinking. Do you have these symptoms, and what other negative effects does gabapentin have on you? Thanks, Terry

Jump to this post

Hello @terrydclaar – I believe the Gabapentin did impact my memory and ability to think clearly. My circumstances were complicated by the fact that my brother died (Nov 15/19) not long after I started taking Gabapentin, so it was difficult to tell what was caused by the medication and what was grief-related. The one side effect that I was able to clearly identify as related to the Gabapentin was terrible, terrible dreams and thought processes (only at night). I spent a fair amount of time talking myself back into a state of calm in the middle of the night. I experimented with dosages and discovered the dreams weren't so bad at 200 mg/day – but that was not enough to manage the pain. And that's why my doctor switched me to Lyrica.

REPLY
@iceblue

Hello @terrydclaar – I believe the Gabapentin did impact my memory and ability to think clearly. My circumstances were complicated by the fact that my brother died (Nov 15/19) not long after I started taking Gabapentin, so it was difficult to tell what was caused by the medication and what was grief-related. The one side effect that I was able to clearly identify as related to the Gabapentin was terrible, terrible dreams and thought processes (only at night). I spent a fair amount of time talking myself back into a state of calm in the middle of the night. I experimented with dosages and discovered the dreams weren't so bad at 200 mg/day – but that was not enough to manage the pain. And that's why my doctor switched me to Lyrica.

Jump to this post

Thanks iceblue, please take care of yourself in these difficult days. Terry

REPLY

A few nights ago I was suffering from indigestion and decided not take my Lyrica before going to bed. I fell asleep quickly, but only slept for a few hours before being woken up by intense pain (burning) in my feet. It was a stark reminder of how bad my untreated pain is, and I can be pretty darned sure I will never again make a conscious choice not to take my medication….

REPLY

@iceblue Wow. That's a quick response to a skipped dose. I wish I could take it. It's the one medication I've tried that made a noticeable dent in my pain. Unfortunately, I had some serious reactions to it that put me in the hospital for three days. I guess that if I didn't mind being incoherent, I could take it anyway for my burning neuropathy pain. Not gonna happen.

I guess your experience showed you how much Lyrica is helping you.

Jim

REPLY
@jimhd

@iceblue Wow. That's a quick response to a skipped dose. I wish I could take it. It's the one medication I've tried that made a noticeable dent in my pain. Unfortunately, I had some serious reactions to it that put me in the hospital for three days. I guess that if I didn't mind being incoherent, I could take it anyway for my burning neuropathy pain. Not gonna happen.

I guess your experience showed you how much Lyrica is helping you.

Jim

Jump to this post

@jimhd I was honestly surprised by how quickly and how intensely the pain returned. It was so bad that I finally got up at 5:00 am and took my pills. By 6:00 am the pain was diminished. Not gone, but lessened to the point where a couple of T1's took things to a dull roar. I was nervous about taking my next dose that night, but I threw caution to the wind and took it at midnight (with no ill effects).

I wish my doctor would increase my dosage (100 mg/day), but he seems content to have me supplement with pain meds on a daily basis.

REPLY

After using Gabapentin with little relief, Nucynta with great pain relief $700/mo and Cymbalta with memory loss, I started with Lyrica. Over time, my Rx was adjusted to 2.25 2x daily. Other than slight dizzy feeling, I have had no negative effects. I have plantar fasciitis, arthritis in all joints, and serious neuropathy up to thighs and my fingers. Lyrica and Tramadol generally keep pain manageable—some days much worse. When it is wearing off, the pain goes up. And, if I am even one hour late taking the combination, the pain intensifies greatly and quickly. One note; the fiery feeling on top layers of skin is not well-controlled. I use a CBD ointment, which calms that down almost immediately and last for about 5 hours.

REPLY
@dckuke

After using Gabapentin with little relief, Nucynta with great pain relief $700/mo and Cymbalta with memory loss, I started with Lyrica. Over time, my Rx was adjusted to 2.25 2x daily. Other than slight dizzy feeling, I have had no negative effects. I have plantar fasciitis, arthritis in all joints, and serious neuropathy up to thighs and my fingers. Lyrica and Tramadol generally keep pain manageable—some days much worse. When it is wearing off, the pain goes up. And, if I am even one hour late taking the combination, the pain intensifies greatly and quickly. One note; the fiery feeling on top layers of skin is not well-controlled. I use a CBD ointment, which calms that down almost immediately and last for about 5 hours.

Jump to this post

According to the Christopher Reave Foundation nurse, neuropathic pain changes over time. A drug that worked for us a few years ago, may no work anymore. Sometimes we need a stronger dose or maybe another drug will help with the pain. I have increased my dosage for gabapentin and it still works for me, but I may have to try something else soon.

REPLY

Lyrica did not help with my neuropathic pain and my hair fell out including my eyelashes and eyebrows. Because of my spinal cord injury, my autonomic nervous system does not function well. It affects everything from my esophagus and stomach to all my organs including my intestines and my pancreas, liver, kidneys, adrenal glands, bladder, bowels, etc. My immune system is compromised and nothing works like it used to. The burning pain wakes me up at night and I have not had a full night of sleep in eight years. I try to remain as positive as possible and enjoy the simple pleasures in life.

REPLY
@darlingtondoll

According to the Christopher Reave Foundation nurse, neuropathic pain changes over time. A drug that worked for us a few years ago, may no work anymore. Sometimes we need a stronger dose or maybe another drug will help with the pain. I have increased my dosage for gabapentin and it still works for me, but I may have to try something else soon.

Jump to this post

@darlingtondoll We all have to do what helps us even if we have to switch meds as our body gets use to some then we have to find something different . The one muscle rub that I like it works for me is Topricin cream for neuropathy and fibromyalgia . My fibro is worse in the back ,shoulder neck area so I use it on there and it helps also the thighs as I have said . I use more magnesium also them normal people whatever those are now haha

REPLY
@dckuke

Even at high doses, GABA had no noticeable effect and Cymbalta caused serious memory problems. Lyrica helps greatly. If I am late taking it, I suffer—no exaggeration. With numb feet and Lyrica, I do feel dizzy often. This gives very good relief when taken with my Tramadol. I have tried several pain meds that almost completely eliminated pain, but as you would expect, they were much more dangerous and addicting. Despite daily pain and some rough ones, I am trying to stay at this level of relief. Lyrica makes that possible.

Jump to this post

@dckuke. Hi, I'm on GABA @ 1200mg/day and still have pain in the afternoon that lasts until I fall asleep. When I wake I have almost no pain but by mid afternoon I'm in agony again. I will talk to my PCP about switching to Lyrica but I'd appreciate knowing how you made the switch. did you just stop the GABA one day & start with Lyrica? What GABA dose were you on and what Lyrica dose did you start?
Thanks

REPLY
Please sign in or register to post a reply.